Alert archive / Iowa / Winter Weather Advisories in 2021
Winter Weather Advisory 10, NWS Des Moines, IA
NWS Des Moines, IA issued this winter weather advisory at Feb 7, 2021, 3:02 AM CST for 7 counties in Iowa. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2021, 3:02 AM CST (09:02 UTC)
- Expired
- Feb 7, 2021, 3:06 PM CST
- In force
- 12 hr
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Cass County, IA, Decatur County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 102 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Feb 6, 11:32 PM CST, 3 hours 30 minutes earlier.
Area forecast discussion, Feb 6, 11:32 PM CST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1132 PM CST Sat Feb 6 2021 .DISCUSSION.../Tonight through Saturday/ Issued at 312 PM CST Sat Feb 6 2021 Forecast highlights: -Bitter cold temperatures and wind chills tonight and they continue through all next week -Light snow again Sunday and Monday Light snow continues to taper off and move east-southeast this afternoon with another half inch possible before the snow ends completely ends by 22z-00z. Even with the light snow amounts, the impacts have been significant today and kept Winter Weather Advisory going until the snow ends altogether. Surface high pressure builds into the state tonight and centers itself over the north-northeast portions of the state past 06z Sunday. Temperatures across the north look to bottom out in the 15- 20 below range and with just enough winds at 5-8 knots, wind chill values dipped to under 30 below across the north-central to northeast. These 30 below wind chills lasted for several hours and confident to issue the Wind Chill Warning in this location. Further south, certainly may have to expand the Wind Chill Advisory as wind chills values do range in the 20-25 below range past 06z tonight. Some relief in the bitter cold comes late Sunday morning as a weak upper level shortwave cuts across Nebraska and into southern Iowa. Similar track as today's system and thus very similar snow amounts and snow ratios. Leaned toward an average of 15:1 for snow ratios tomorrow with light QPF. Soundings tomorrow at DSM, LWD, and OTM (really any forecast sounding south of I-80) become saturated b/t 15-18z Sunday and the majority of the profile is within the dendritic layer at the start of the event before going even colder later in the day. Forcing is weak and doesn't quite line up in the snow growth area and the snow consistency should be fairly similar to today's snowfall. The NAM and GFS do suggest some weak frontogenetical forcing b/t 700-750mb with the onset of the snow which could lead to a short burst (2-3 hours) of moderate snow late Sunday morning into the early afternoon. Winds remain out of the east and could see a few gusts to 15 knots and thus the blowing snow and visibility restrictions will cause another round of difficult travel. Winds today didn't have much trouble blowing the snow and causing visibility less than a mile for a considerable period. Confident another winter weather advisory is likely to be needed across the south and even north to incorporate the Interstate 80 corridor. Held off on issuance to avoid double headlines with the current advisory in place in the same location. Sunday night into Monday night...surface high builds back into the state Sunday evening providing another bitter cold night across the state. Confident there will be a break in the snow Sunday night, but lower confidence in the cloud cover departing and went slightly warmer that tonight's low temperatures. Then Monday, yet another shortwave cuts across Nebraska and into northern Missouri and southern Iowa that looks to bring more light snow to the area. However, this system seems to be slightly further south per the latest 06.12z model runs which is mainly due the strengthening of the surface high pressure over Minnesota blocking it from advancing any further north. Soundings again become deeply saturated b/t 12-15z over the central and southern parts of the forecast area. Again though, the forcing is weak and above the dendritic layer so the snow consistency of the small needles and results in a challenge for significant snow amounts. That being said, the impacts are likely to be fairly similar to today's with the roads becoming icy and very slick even with just 1-2 inches of snow Monday. Tuesday through Friday...large surface high pressure takes over the weather pattern by Tuesday and dominates through at least Thursday. The GFS and ECMWF want to bring in another system to impact the region. The ECMWF is stronger and suggests a closes surface low track across the Ozarks while the GFS remains an open wave. Timing of precipitation remains in grave disagreement, but confident enough to increase pops during the day Thursday. Then another shot of cold air filters into the state by Friday with a strong surface high pressure building into the region. There is some decent CAA with this high building in Thursday night into Friday and with the recent fresh snow, may cause some visibility and blowing snow issues late next week. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1131 PM CST Sat Feb 6 2021 Not much change from previous thinking with VFR conditions overnight. Ceilings will overspread the state toward daybreak and into Sunday morning as isentropic lift increases. Light snow is expected across the southwest half of Iowa on Sunday into the evening with MVFR to IFR conditions. These poorer conditions are expected to mainly impact KDSM and KOTM. Light northwest winds are expected to become north to northeast during the forecast period. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Chill Advisory until noon CST Sunday for IAZ015-023-024- 033>036-045>048-058>061-072>075-083>086-095>097. Wind Chill Warning until noon CST Sunday for IAZ004>007-016-017- 025>028-037>039-049-050-062. && DISCUSSION...Podrazik AVIATION...Cogil
Hazardous weather outlook, Feb 6, 3:34 PM CST, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 334 PM CST Sat Feb 6 2021 IAZ044-057-070-071-081-082-092>094-072145- Crawford-Audubon-Cass-Adair-Adams-Union-Taylor-Ringgold-Decatur- 334 PM CST Sat Feb 6 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Hazardous travel from snow covered and icy roads may continue into tonight along with very cold wind chills approaching -20 by Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional light to occasionally moderate snowfall is expected Sunday into Monday. This may lead to more widespread hazardous travel conditions due to slick roads. Well below normal temperatures continue through the next week. Wind chills may dip to -20 or colder at times, especially late in the week. .SPOTTER INFORMATION STATEMENT... Spotters are not needed. IAZ004>007-015>017-023>028-033>039-045>050-058>062-072>075- 083>086-095>097-072145- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll-Greene-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Madison- Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Wayne-Appanoose- Davis- 334 PM CST Sat Feb 6 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Wind Chill Advisories and Warnings are in effect for the area this evening through Sunday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Hazardous travel from snow covered and icy roads may continue into tonight across portions of central into south central Iowa. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional light to occasionally moderate snowfall is expected Sunday into Monday. This may lead to more widespread hazardous travel conditions due to slick roads. Well below normal temperatures continue through the next week. Wind chills may dip to -20 or colder at times, especially late in the week. .SPOTTER INFORMATION STATEMENT... Spotters are not needed.
Nearby
Winter Weather Advisories in Iowa, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.